Missouri, 2020

Hail in Missouri, July 11, 2020

July 11, 2020 · NWS LSX · 1 event in 1 county or zone

As a cold front moved through the region, showers and storms developed. Some of the storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved through the region, showers and storms developed. Some of the storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 11, 6:47 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 11, 6:47 PM CST, 2 hours 28 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
747 PM CDT Sat Jul 11 2020

.UPDATE...
Issued at 746 PM CDT Sat Jul 11 2020

A lack of cloud cover over the region today sent temperatures sky
rocketing higher than expected, resulting in quite a toasty day.
Both St. Louis and Columbia, Missouri saw their hottest day of the
year with highs reaching 97 and 95 degrees. Quincy topped out at 93
degrees, the same high that was observed there on Wednesday.

This toasty day will give way to the chance for thunderstorms
tonight as a cold front drops south through the CWA. The
thunderstorm potential is more uncertain than previous forecasts
given the lack of surface convergence. There is a chance for
thunderstorms along the surface cold front currently across northern
Missouri, though convergence along this feature may be too weak to
produce any substantial convection. The best chance for
thunderstorms this evening will come from the convection across Iowa
and Illinois dropping into our area, and then laying out boundaries
that could be the focus for additional convection later this
evening.

Any thunderstorms that develop will be able to take advantage of the
3500-4500 J/kg of MUCAPE, 35-45 kts of 0-6 km bulk shear, and steep
low-level lapse rates to grow into severe multicell to supercell
thunderstorms capable of large hail and damaging winds.

MRM

&&

.SHORT TERM... (Through Monday)
Issued at 255 PM CDT Sat Jul 11 2020

Overnight MCS that developed over northern NE fizzled out before
reaching region. However another complex developed over far
northeastern IA/southwestern WI this morning and continues to track
to the southeast this afternoon. The western flank of this complex
has begun to fizzle out, but latest satellite loop indicates outflow
boundary is slowly sliding south towards northern MO. In the
meantime, decent 0 to 6 km bulk shear between 30 to 40 kts, surface
based CAPES between 2500 and 3000 J/kg, and moisture convergence
ahead of this outflow boundary as well as a cold front that extends
from eastern IA thru northwestern MO to the surface low over the TX
panhandle. With all of this instability, expect activity will begin
to fire up after 22z and increase in coverage as front slides
south through forecast area tonight. Some of the storms will be
strong to severe with the main threats being damaging winds and
large hail, especially between 6 pm and Midnight.

By Sunday morning, precipitation will come to an end with high
pressure building into the region. Will have cooler and drier
conditions with highs only in the 80s. Lows Sunday night will be in
the 60s.

On Monday, surface ridge will begin to slide off to the east
allowing southerly winds to return to the region. Gradual warm up
with highs between 85 and 90, but humidity will remain low.

Byrd

.LONG TERM...  (Monday through Next Saturday)
Issued at 255 PM CDT Sat Jul 11 2020

As per previous forecast package, models continue to show a bit less
intense heat wave for next week. Latest GFS ensembles have upper
ridging suppressed a bit further south than yesterday's runs due
to upper level long wave trough across the northern U.S.

In the meantime, as upper level ridge builds in, will see increased
humidity and temperatures through the work week. Thus heat index
values will still be between 95 and 100 Tuesday through Thursday.
With the upper level trough sliding east across the northern U.S.,
will see several rounds of showers and storms that will skim the
northern portions of the forecast area through this period. So there
is the potential for the heat to be suppressed even more if the
activity sinks even further south each day.

Beyond Thursday, ensembles have northern upper level trough shift
further east allowing upper ridge to build in more, so could see
highs well into the 90s on Friday and Saturday with heat index
values between 100 and 105 both days.

Byrd

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 615 PM CDT Sat Jul 11 2020

A cold front currently draped across northern Missouri will be the
focus for potential thunderstorm activity tonight as it drops
southward through the area. There is a large amount of uncertainty
with the formation of the thunderstorms along the front, but
where thunderstorms do develop lower ceilings and reduced
visibilites are likely. I have included VCTS in the TAFs where
there is the best chance of thunderstorm activity around the
terminals.

Behind the cold front the wind will to the northwest. Drier air
moving into the region will keep the area precipitation free with
VFR flight conditions for the remainder of the TAF period.

MRM

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     72  87  68  89 /  30   5   0   0
Quincy          69  84  64  85 /  40   5   0   0
Columbia        69  85  66  88 /  40   0   0   0
Jefferson City  70  86  66  90 /  30   0   0   0
Salem           69  85  63  87 /  30  10   0   0
Farmington      69  87  65  88 /  30   5   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 1:52 PM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
252 PM CDT Sat Jul 11 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
252 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through tonight across much of
the area. Some of the storms could be severe. Damaging wind and
large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance of thunderstorms over south central
Illinois Sunday morning. The chance of thunderstorms returns on
Tuesday and continues through Friday.

A prolonged and dangerous heat wave is possible for much of the area
from Tuesday through next Saturday. Peak heat index values each day
between 100 and 107 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight, mainly between 6 pm
and Midnight.

Byrd

The radar

The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Audrain

When
July 11, 9:15 PM CST to 9:24 PM CST
Where
Audrain County, Mexico to 2.42 mi SSE of Ortiz
Measured
1 in hail
Reported by
County Official
Coordinates
39.180, -91.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905792.